Lake Michigan, 2016

Marine Thunderstorm Wind in Lake Michigan, May 31, 2016

May 31, 2016 · NWS LOT · 1 event in 1 county or zone

Isolated thunderstorms affected portions of southern Lake Michigan during the afternoon hours, producing gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated thunderstorms affected portions of southern Lake Michigan during the afternoon hours, producing gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 31, 2:32 PM CST, 12 minutes earlier.

Area forecast discussion, May 31, 2:32 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
332 PM CDT TUE MAY 31 2016

.SHORT TERM...
238 PM CDT

Through Tonight...

There will be 2 elements and areas of thunderstorm concerns for
late afternoon through tonight, an area of diurnal thunderstorm
development north of a warm front extending roughly along the
Kankakee River impacting nern Indiana into the southern portions
of the Chicago Metro area and an area of showers and thunderstorms
in a zone of broad scale warm advection ahead of an upper trough
approaching the middle and upper Mississippi Valley. Pcpn has been
ongoing over the wrn portions of the CWA and is slowly spreading
to the east and has been enhanced by an embedded MCV as noted in
the latest radar imagery. Expect that the pcpn over the wrn
portions of the CWA should persist well into the evening hours,
though could diminish somewhat in coverage and intensity through
the evening. The pcpn over the ern portions of the CWA should be
more diurnal in nature, per much of the short-range, high res
guidance and taper off through the early evening hours. The
convective activity over the Chicago Metro area could be enhanced
for a short period of time by outflow boundarys moving from west
to east and another moving from south to north. With a very moist
airmass in place, with PWATS in excess of 1.2 inches, ocassional
heavy rainfall will accompany some of the stronger showers and
storms, producing rainfall amounts of 1 to 2 inches per hours.
While widespread severe thunderstorms are not likely, there is a
chance that some of the stronger storms could produce occasional
wind gusts to 45 to 50 mph and small hail.  Localized urban and
small stream flooding will be possible into the evening hours.

Temperatures have been able to reach into the middle to upper 80s
today in areas not impacted by pcpn, but have dropped off rapidly
into the middle 60s with the thunderstorms. Temperatures overnight
tonight should be in the lower to middle 60s.

Through the night, pcpn will become more focused by the longwave
upper trough approaching the middle and upper Mississippi Valley.
As of 2:30 PM CDT, the cold front extends from nwrn Wisconsin into
central Iowa. The front should move into nwrn Illinois shortly
after midnight. With the main upper low moving very little
tonight, the progression of the front into nwrn/ncntral will be
slow. After a lull in the pcpn this evening, expect increasing
pcpn chances over the nwrn portions of the CWA late tonight, and
will carry categorical PoPs over the far wrn portions of the CWA,
along the I-39 corridor by the pre-dawn hours.

Krein

&&

.LONG TERM...
240 PM CDT

Wednesday through Tuesday...

Main forecast concerns/challenges are with additional
thunderstorm chances Wednesday and once again Saturday.

Thunderstorm chances Wednesday morning will be dictated with what
occurs overnight tonight, but still feel fairly confident that
there will be an area of showers/thunderstorms moving east through
northern Illinois into mid/late morning. Most guidance in general
agreement with the current upstream development over Iowa
associated with front and upper level trough will continue to push
east into the CWA Wednesday morning. However, LLJ will weaken and
focus further to the north through the morning, with coverage of
these storms possibly decreasing during this time. Still
maintained likely wording for all of northern Illinois but after
this initial morning development, wonder if there might be a
further diminishing trend through midday. Before this occurs,
think there will be a low probability for an isolated stronger
storm which could provide small hail or gusty winds, but with the
severe threat low at this time.

After the possible lull in overall activity into midday, diurnal
heating and increasing dewpoints into the low to mid 60s will
support moderate instability out ahead of this steadily
progressing front with increasing large scale ascent and low level
convergence along the front allowing for additional development
into the afternoon. Although thunderstorms will be possible area
wide in the afternoon, best focus will be along and southeast of a
Chicago to Mendota IL line where the greater instability will
reside. Shear will still be on the low side Wednesday, but
guidance is indicating some slight increase into Wednesday as
upper level trough/jet shift overhead. Its this southeast half of
the CWA which will also see the higher threat of stronger
development, with some isolated severe storms possible.

High temps Wednesday will be dependent on precip/coverage, but
with most locations getting into the low 80s. Expect the afternoon
development to exit by the early/mid evening with drier conditions
and above normal temps in place through the end of the work week.
Next higher chances for showers/thunderstorms arrive Saturday and
Saturday night with the arrival of the next upper level trough and
surface boundary.

Rodriguez

&&

.AVIATION...

2030Z Update...Rain and embedded thunderstorms over nern IL and
nwrn IN within an area of larger scale light flow have set up
multiple outflow boundaries and a lake breeze boundary. Strong
showers and thunderstorms have mixed down stronger winds aloft and
gusts of 30 to 40 kt have been observed at ORD/MDW/DPA, while some
sfc observing sites indicate light and variable winds. The sfc
wind flow will remain convectively altered for the next few hours.
Additional thunderstorm development is likely invof the Chicago
area terminals through 23-01z and will be capable of producing
ocnl wind gusts to 45 kt, heavy rainfall and small hail.

krein

For the 18Z TAFs...

The main concerns during the period will be the timing and
coverage of showers and thunderstorms through the period.

an area of rain with isold/sct embedded thunderstorms continues
over the area. RFD is the only terminal directly impacted at
issuance time, but expect the area of pcpn to slowly work to the
east. Latest timing suggests arrival of pcpn at ORD/MDW by arnd
19z. radar imagery indicates an outflow boundary tracking to the
east which should pass through DPA by arnd 18z and ORD/MDW by arnd
19z. Expect the pcpn to begin arnd the time of the passage of the
outflow boundary. Also, there will likely be a temporary wind
shift to SWLY with ocnl gusts to 25 kt following the passage of
the outflow boundary. The airmass is quite moist over the region
and there is the potential for periods of heavy rainfall with some
of the stronger storms reducing visibility to IFR levels for brief
periods. The pattern will continue to be unsettled through the
afternoon. A warm front extending from nern Illinois into wcntrl
Indiana will be the focus for additional development. Latest vis
satellite imagery shows an area of towering CU along the warm
front and shra/tsra are quickly developing over nwrn Indiana. This
activity should continue to expand through the afternoon, keeping
chances for tsra over the terminals into the early evening hours.
The activity associated with the warm front should be largely
diurnal in nature, so there could be a lull in the activity from
late evening through the early morning hours. a resurgence of tsra
chances will begin again durg the early morning hours as a
stronger cold front moves across the region. The models are in
relatively decent agreement on the general timing of the beginning
of the next round of tsra tomorrow, beginning durg the late
morning hours. There is less certainty on the ending time as the
push of the front is relatively weak. A slow frontal progression
would suggest that there could be an extended period of tsra/shra
tomorrow, with the main uncertainty being the extent of coverage.

krein

&&

.MARINE...
240 PM CDT

With high pressure situated over Ontario into the Central Great
Lakes region and with surface low/trough across the Plains and
Upper Midwest, flow over the lake has generally been
east/northeast today. As this high shifts east tonight and with
the surface trough/front approaching into tonight and Wednesday
morning, expect winds to transition more to a southerly direction.
Do also expect an increase in speeds during this time but with
some slight diminishing trend possible into the afternoon with the
arrival of the trough. Then as a front pushes through, winds will
turn west Wednesday night. Winds will then generally be on the
lighter side through the end of the work week.

Rodriguez

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 31, 12:18 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
118 PM CDT TUE MAY 31 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
011830-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
118 PM CDT TUE MAY 31 2016 /218 PM EDT TUE MAY 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:
   ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED:
   LIMITED THUNDERSTORM WIND DAMAGE RISK...UP TO 50 MPH.
   LIMITED FLOOD RISK...LOCALLY HEAVY RAINFALL WITH
   THUNDERSTORMS.

DISCUSSION:

THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN ILLINOIS AND
NORTHWESTERN INDIANA THROUGH THIS EVENING. NO ORGANIZED OR
WIDESPREAD THREAT OF SEVERE WEATHER IS EXPECTED...THOUGH THE
STRONGEST STORMS MAY BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS AND WIND GUSTS TO 50 MPH IN ADDITION TO LOCALLY HEAVY
RAINFALL. ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO
REDEVELOPMENT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
FRIDAY THROUGH SUNDAY...
  LIMITED THUNDERSTORM RISK.

DISCUSSION:

A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY AFTERNOON AND
EVENING...WITH THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE FRONT.
SOME STORMS MAY BE STRONG TO SEVERE DURING THE AFTERNOON AND
EARLY EVENING...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING
WIND GUSTS TO 60 MPH. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THESE STORMS. THUNDERSTORMS WILL END FROM WEST TO EAST ACROSS
THE AREA WEDNESDAY EVENING WITH THE PASSAGE OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

GENERAL STORM MOTION OF THE DAY:

MOVING NORTH AT 25 TO 30 MPH.

&&

LMZ740>745-011830-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
118 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY EVENING. A FEW
STRONG TO SEVERE STORMS ARE POSSIBLE.

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS AGAIN FRIDAY NIGHT
THROUGH SATURDAY NIGHT.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-011830-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
118 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON ALONG
THE WESTERN SHORE...AND ACROSS THE LAKE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE LIKELY WEDNESDAY INTO WEDNESDAY EVENING.
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH
SATURDAY.

&&

KREIN

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, May 31, 1:58 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
258 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     BURR RIDGE              41.75N 87.92W
05/31/2016  E50.00 MPH       DUPAGE             IL   TRAINED SPOTTER

            PEA SIZE HAIL

0257 PM     HEAVY RAIN       LELAND                  41.61N 88.80W
05/31/2016  M0.70 INCH       LA SALLE           IL   TRAINED SPOTTER

&&

ACS
Special weather statement, May 31, 2:06 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
306 PM CDT TUE MAY 31 2016

ILZ006-012>014-INZ001-312045-
LAKE IL-COOK IL-DUPAGE IL-KANE IL-LAKE IN-
306 PM CDT TUE MAY 31 2016

...SPECIAL WEATHER STATEMENT FOR DUPAGE...EAST CENTRAL KANE...COOK...
SOUTHEASTERN LAKE AND NORTHWESTERN LAKE COUNTIES UNTIL 345 PM CDT...

AT 304 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BARTLETT TO POSEN...
AND MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHICAGO...             NAPERVILLE...          ELGIN...
CICERO...              HAMMOND...             ARLINGTON HEIGHTS...
EVANSTON...            SCHAUMBURG...          PALATINE...
SKOKIE...              DES PLAINES...         ORLAND PARK...
TINLEY PARK...         OAK LAWN...            BERWYN...
MOUNT PROSPECT...      WHEATON...             HOFFMAN ESTATES...
OAK PARK...            DOWNERS GROVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4231 8788 4227 8783 4219 8779 4206 8767
      4190 8761 4190 8760 4188 8762 4185 8761
      4176 8756 4175 8753 4171 8753 4167 8747
      4167 8744 4168 8743 4167 8742 4165 8743
      4153 8769 4192 8834
TIME...MOT...LOC 2004Z 219DEG 22KT 4194 8821 4164 8770

MTF
Special weather statement, May 31, 2:09 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
309 PM CDT TUE MAY 31 2016

ILZ022-023-312100-
WILL IL-KANKAKEE IL-
309 PM CDT TUE MAY 31 2016

...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL WILL AND WESTERN
KANKAKEE COUNTIES UNTIL 400 PM CDT...

AT 309 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HERSCHER...OR 9 MILES WEST OF KANKAKEE...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND BRIEF FUNNEL
CLOUDS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KANKAKEE...            BOURBONNAIS...         MANTENO...
HERSCHER...            BONFIELD...            IRWIN...
UNION HILL...

INCLUDING THE FOLLOWING INTERSTATE...
 I-57 BETWEEN MILE MARKERS 318 AND 320.

THIS INCLUDES...  KANKAKEE RIVER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4123 8814 4133 8792 4123 8785 4100 8794
      4100 8817
TIME...MOT...LOC 2009Z 199DEG 26KT 4110 8805

MTF
Local storm report, May 31, 2:33 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
333 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HEAVY RAIN       WESTMONT                41.80N 87.97W
05/31/2016  M0.98 INCH       DUPAGE             IL   EMERGENCY MNGR

            RAIN FELL IN APPROX. 10 TO 15 MINUTES.

&&

C
Special weather statement, May 31, 2:34 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
334 PM CDT TUE MAY 31 2016

ILZ006-013-014-312115-
LAKE IL-COOK IL-DUPAGE IL-
334 PM CDT TUE MAY 31 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DUPAGE...NORTHERN COOK
AND SOUTHEASTERN LAKE COUNTIES UNTIL 415 PM CDT...

AT 332 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SCHAUMBURG TO NEAR
CHATHAM...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. THE STRONGEST STORM LOOKS TO BE NEAR HARWOOD HEIGHTS.

LOCATIONS IMPACTED INCLUDE...
CHICAGO...             CICERO...              ARLINGTON HEIGHTS...
EVANSTON...            SCHAUMBURG...          PALATINE...
SKOKIE...              DES PLAINES...         BERWYN...
MOUNT PROSPECT...      OAK PARK...            GLENVIEW...
ELMHURST...            LOMBARD...             BUFFALO GROVE...
CAROL STREAM...        WHEELING...            PARK RIDGE...
ADDISON...             NORTHBROOK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHICAGO.

&&

LAT...LON 4219 8779 4206 8767 4190 8761 4190 8760
      4188 8762 4183 8760 4174 8753 4164 8753
      4188 8787 4193 8817 4229 8783
TIME...MOT...LOC 2032Z 218DEG 33KT 4196 8803 4193 8783 4169 8762

MTF
Special weather statement, May 31, 2:38 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
338 PM CDT TUE MAY 31 2016

ILZ033-039-312115-
IROQUOIS IL-FORD IL-
338 PM CDT TUE MAY 31 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN IROQUOIS AND SOUTH
CENTRAL FORD COUNTIES UNTIL 415 PM CDT...

AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BUCKLEY...OR 7 MILES NORTHWEST OF PAXTON...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUCKLEY...             MELVIN...              LODA...
ROBERTS...             THAWVILLE...

INCLUDING THE FOLLOWING INTERSTATE...
 I-57 BETWEEN MILE MARKERS 263 AND 277.

LAT...LON 4048 8828 4062 8829 4062 8823 4068 8824
      4068 8801 4047 8804
TIME...MOT...LOC 2038Z 183DEG 17KT 4056 8816

BMD

The radar

The Chicago radar (KLOT), 69 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Winthrop Harbor to Wilmette Harbor Il

When
May 31, 2:44 PM CST
Where
Winthrop Harbor to Wilmette Harbor Il forecast zone, 4.42 mi NNE of Wilmette Harbor
Measured
37 kt (43 mph) measured gust
Reported by
Buoy
Coordinates
42.130, -87.650

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646123.